MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION ANGIOJET ZELANTEDVT; CATHETER, EMBOLECTOMY

BOSTON SCIENTIFIC CORPORATION ANGIOJET ZELANTEDVT; CATHETER, EMBOLECTOMY
Model Number 45027
Medical Device Problem Codes Entrapment of Device (1212); Detachment of Device or Device Component (2907); Difficult to Advance (2920); Material Deformation (2976); Material Integrity Problem (2978); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/10/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the tip of the device detached inside the patient, requiring additional intervention.An angiojet zelantedvt catheter was selected for a thrombectomy procedure.From a popliteal access site, the occlusion and two previously placed 12x120 and 12x60 vici iliac stents were crossed with a stiff non-bsc guidewire and a non-bsc angiographic catheter.The sheath was exchanged for an 8f x 10cm size, and the guidewire was exchanged for a 0.035" amplatz guidewire.The angiojet zelantedvt catheter was primed with no issues and was loaded through the sheath over the amplatz guidewire.While tracking the catheter, resistance was noted, and at some point, could no longer advance or retract the catheter or guidewire.After much manipulation of the catheter, the physician felt something dislodge while continuing to pull back on the proximal end of the device.Eventually a partially intact catheter was able to be withdrawn; this included the outer metal shaft and the entire hypotube, which was identifiable by the radiopaque marker that falls between the two catheter radiopaque markers.The catheter was stuck on the guidewire, and the tip was still lodged in the vessel as identified by the two radiopaque marker bands on the distal tip.While trying to pull back on the guidewire, the orange wire lumen from the catheter was backed out over the guidewire and removed from the patient.Upon examination, this orange wire lumen had significant kinks that appeared to have compromised the luminal diameter that could have contributed to the guidewire and catheter sticking.Multiple balloons were inflated trying to create a larger channel proximal to the radiopaque markers with the hope of being able to pull back and retract the catheter tip into the sheath with no success.Snaring the catheter tip was also attempted unsuccessfully.At this point, it was realized that more of the catheter than just the 15mm of the tip remained in the patient, which was difficult to identify because only the two marker bands were visible.After repeated inflations with 4mm and 6mm mustang and non-bsc balloons, the compromised plastic tip was able to be straightened out enough to pull back closer to the access point.The sheath was then upsized the sheath to a 10f in the hopes of advancing the larger inner diameter sheath over the proximal end of the lodged catheter and then pulling both systems out together.Again, a mustang balloon was inflated inside the catheter tip and left it inflated while pulling both back together; however, the sheath was unable to advance over to pull the two systems back into the larger sheath.Eventually the sheath was removed and the sheath access was cut further using a 10 blade.Using ultrasound, the still inflated balloon catheter was pulled back until it was just under the skin.The partially inflated mustang, which was inside the angiojet zelantedvt catheter, was pulled directly out of the patient.Once confirming that the patient was okay, the physician proceeded with ballooning the occluded vici iliac stents with a 12x80 mustang balloon, establishing a very narrow channel.
 
Additional Manufacturer Narrative
Device eval by manufacturer: returned product consisted of a zelantedvt thrombectomy system; no other devices were returned with the complaint device for analysis.The pump, effluent/supply line, shaft, tip, piston, and spike line were visually inspected.There was blood present inside the device and about 50ml of blood in the attached waste bag.Inspection of the device revealed that the wire lumen was detached and received separate from the catheter.The returned wire lumen measured 120.5cm in length.The proximal and distal ends of the wire lumen had no damage and the lumen was not stretched/flattened, but there were numerous kinks throughout the lumen.The proximal and distal shafts were detached at the transition between the braided outer shaft and the clear outer shaft.The distal end of the shaft was buckled just after the detachment and stretched just after that from the facility inflating a balloon in the shaft.The detached ends of the shaft were jagged.There were numerous kinks throughout the proximal shaft and a kink at the distal window of the shaft.The hypotube also had numerous kinks throughout it and was separated at the jet body.The separated ends of the hypotube were ovaled and the shaft was kinked, indicating that the shaft and hypotube were kinked causing the hypotube to separate.The damage to the shaft and hypotube, indicate there was force applied to the device causing the damage and separations.The id (inner diameter) of the proximal and distal ends of the wire lumen were measured with a calibrated pin gage set.The 0.037in pin gage was able to be placed into both ends with no issues.As the guidewire used in the procedure was not returned for analysis, a 0.035in amplatz test guidewire was used.The guidewire was able to be advanced through the entire length of the wire lumen with only resistance at the kinks.Product analysis confirmed the reported event, due to the damage of the device and resistance with the guidewire at the kinks.
 
Event or Problem Description
It was reported that the tip of the device detached inside the patient, requiring additional intervention.An angiojet zelantedvt catheter was selected for a thrombectomy procedure.From a popliteal access site, the occlusion and two previously placed 12x120 and 12x60 vici iliac stents were crossed with a stiff non-bsc guidewire and a non-bsc angiographic catheter.The sheath was exchanged for an 8f x 10cm size, and the guidewire was exchanged for a 0.035" amplatz guidewire.The angiojet zelantedvt catheter was primed with no issues and was loaded through the sheath over the amplatz guidewire.While tracking the catheter, resistance was noted, and at some point, could no longer advance or retract the catheter or guidewire.After much manipulation of the catheter, the physician felt something dislodge while continuing to pull back on the proximal end of the device.Eventually a partially intact catheter was able to be withdrawn; this included the outer metal shaft and the entire hypotube, which was identifiable by the radiopaque marker that falls between the two catheter radiopaque markers.The catheter was stuck on the guidewire, and the tip was still lodged in the vessel as identified by the two radiopaque marker bands on the distal tip.While trying to pull back on the guidewire, the orange wire lumen from the catheter was backed out over the guidewire and removed from the patient.Upon examination, this orange wire lumen had significant kinks that appeared to have compromised the luminal diameter that could have contributed to the guidewire and catheter sticking.Multiple balloons were inflated trying to create a larger channel proximal to the radiopaque markers with the hope of being able to pull back and retract the catheter tip into the sheath with no success.Snaring the catheter tip was also attempted unsuccessfully.At this point, it was realized that more of the catheter than just the 15mm of the tip remained in the patient, which was difficult to identify because only the two marker bands were visible.After repeated inflations with 4mm and 6mm mustang and non-bsc balloons, the compromised plastic tip was able to be straightened out enough to pull back closer to the access point.The sheath was then upsized the sheath to a 10f in the hopes of advancing the larger inner diameter sheath over the proximal end of the lodged catheter and then pulling both systems out together.Again, a mustang balloon was inflated inside the catheter tip and left it inflated while pulling both back together; however, the sheath was unable to advance over to pull the two systems back into the larger sheath.Eventually the sheath was removed and the sheath access was cut further using a 10 blade.Using ultrasound, the still inflated balloon catheter was pulled back until it was just under the skin.The partially inflated mustang, which was inside the angiojet zelantedvt catheter, was pulled directly out of the patient.Once confirming that the patient was okay, the physician proceeded with ballooning the occluded vici iliac stents with a 12x80 mustang balloon, establishing a very narrow channel.It was further reported that the physician was of the opinion that the angiojet zelante dvt catheter became stuck because of the vessel size; it potentially popped into a collateral for a small segment and then back into the central venous system.The catheter became stuck and ultimately dislodged significantly more proximal than where there was suspected pelvic tumor burden.Everything appeared to have been removed from the patient, but there are only three components of the angiojet zelantedvt catheter that are radiopaque at the distal end, and all three were removed.The clot was left unresolved, but some flow was reestablished with angioplasty.

Brand Name
ANGIOJET ZELANTEDVT
Common Device Name
CATHETER, EMBOLECTOMY
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key10224183
Report Number2134265-2020-08832
Device Sequence Number16942631
Product Code KRA
UDI-Device Identifier08714729904724
UDI-Public08714729904724
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K151313
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/21/2022
Device Model Number45027
Device Catalogue Number45027
Device Lot Number0025225130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2020
Initial Date Received by Manufacturer 06/10/2020
Supplement Date Received by Manufacturer07/13/2020
Initial Report FDA Received Date07/02/2020
Supplement Report FDA Received Date07/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
5F MERIT BERN ANGIOGRAPHIC CATHETER; 5F MERIT BERN ANGIOGRAPHIC CATHETER; BARD DORADO PTA BALLOON DILATATION CATHETERS; BARD DORADO PTA BALLOON DILATATION CATHETERS; NON-BSC GLIDEWIRE GUIDEWIRE; NON-BSC GLIDEWIRE GUIDEWIRE; 5F MERIT BERN ANGIOGRAPHIC CATHETER; BARD DORADO PTA BALLOON DILATATION CATHETERS; NON-BSC GLIDEWIRE GUIDEWIRE
Outcome Attributed to Adverse Event Required Intervention;